Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 97, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2018, 9:30 PM CDT for Stafford County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 9:30 PM CDT (02:30 UTC)
- Expired
- May 18, 2018, 10:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Stafford County, KS
The radar
The Dodge City radar (KDDC), 117 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 4:02 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1976 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2001 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 15.1
The text
As transmitted.
877 WUUS53 KDDC 190230 SVRDDC KSC185-190315- /O.NEW.KDDC.SV.W.0097.180519T0230Z-180519T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 930 PM CDT FRI MAY 18 2018 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Northeastern Stafford County in south central Kansas... * Until 1015 PM CDT * At 930 PM CDT, the leading edge of severe thunderstorms were located along a line extending from 4 miles southeast of Great Bend to near Stafford, moving northeast at 30 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... St. John, Hudson and Seward. This warning replaces the previous warning for northern Stafford County PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3799 9885 3826 9891 3826 9847 3805 9847 TIME...MOT...LOC 0230Z 235DEG 24KT 3831 9877 3794 9860 HAIL...0.88IN WIND...60MPH $$ UMSCHEID
2 follow-up statements
924 WWUS53 KDDC 190253 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 953 PM CDT FRI MAY 18 2018 KSC185-190315- /O.CON.KDDC.SV.W.0097.000000T0000Z-180519T0315Z/ Stafford KS- 953 PM CDT FRI MAY 18 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR NORTHEASTERN STAFFORD COUNTY... At 952 PM CDT, severe thunderstorms were located along a line extending from 3 miles northwest of Ellinwood to 4 miles northeast of Zenith, moving northeast at 30 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Hudson. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3802 9869 3826 9875 3826 9847 3805 9847 TIME...MOT...LOC 0252Z 235DEG 24KT 3839 9862 3802 9846 HAIL...0.88IN WIND...60MPH $$ UMSCHEID
484
WWUS53 KDDC 190309
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1009 PM CDT FRI MAY 18 2018
KSC185-190319-
/O.EXP.KDDC.SV.W.0097.000000T0000Z-180519T0315Z/
Stafford KS-
1009 PM CDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STAFFORD COUNTY
WILL EXPIRE AT 1015 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3802 9869 3826 9875 3826 9847 3805 9847
TIME...MOT...LOC 0309Z 235DEG 24KT 3846 9850 3809 9834
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:16 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 18, 7:16 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 716 PM CDT Fri May 18 2018 ...Updated aviation discussion... .SHORT TERM...(This evening through Saturday) Issued at 354 PM CDT Fri May 18 2018 Severe weather event getting ready to unfold across southwest Kansas late this afternoon and evening. As of mid afternoon, surface low pressure was centered over southeast Colorado near KSPD. A stationary front/outflow boundary extended from the low into west central and central Kansas. Farther south, a dryline was becoming more pronounced from the low into the Texas Panhandle. The atmosphere continues destabilize across the area this afternoon per the SPC Mesoanalysis page. MUCAPE values are increasing to 2000+ j/kg. In addition, 0-6 km shear has been slowly ramping up to around 40 kts. A special 19z sounding from KDDC is verifying this and is also showing a capping inversion at 700 mb which was a little more pronounced than the RAP13 soundings were depicting it earlier today. Per recent runs of the HRRR/RAP models, storms should develop along the front and dryline mainly after 4 pm. Storms will initially be discreet with a greater threat for large hail. Think there will be a window of opportunity for a few storms developing along the old outflow boundary in west central Kansas to become briefly tornadic given the enhanced low level shear along and north of the boundary. The models have been consistent in showing the storms growing upscale into a convective line as they move out of far southwest Kansas and the northeast Texas Panhandle early this evening with the severe weather threat will switch from large hail to strong/damaging winds as the storm cluster moves northeast. Most of the thunderstorm activity will be moving out of central Kansas around or after midnight. The HRRR has been hinting at storms redeveloping over southwest Kansas later tonight. Not real confident this will happen but it will have to be watched. On Saturday the stationary front is progged to move into south central Kansas as the remains of the upper low move out into far northwest Kansas. A fairly cold airmass aloft related to the upper system will keep some instability in place over the region. A stronger cold front is expected to move southeast through western Kansas during the afternoon with widely scattered thunderstorms developing along it. A few severe storms could develop along the front over south central and parts of southwest Kansas along the front, as well as some storms up along I-70 under the colder air aloft. .LONG TERM...(Saturday night through Friday) Issued at 354 PM CDT Fri May 18 2018 The medium range models are showing another upper low developing over the western states early next week. This will keep the central High Plains under a general southwesterly flow aloft pattern through mid week. The models show subtle disturbances moving out over the region but the strength and timing of these features is uncertain. Forecast Builder has some slight chance to chance pops through the week which looks good for now. An upper level ridge builds over the central CONUS later next week which should result in daytime high temperatures back up into the 90s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 716 PM CDT Fri May 18 2018 Scattered strong to severe thunderstorms will develop and move northeast across portions of southwest into central and south central Kansas through this evening. The Dodge City and Hays terminals will likely be the most impacted by these storms with hail up to golf ball size and strong winds at Dodge City. Strong thunderstorm wind gusts and heavy rain may the be main impacts at Hays. Conditions should be improving across the area after 04-06z. Some MVFR stratus could impact Hays and possibly Garden City later tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 82 51 73 / 50 20 20 10 GCK 57 78 48 71 / 40 20 10 10 EHA 56 81 47 73 / 10 20 20 10 LBL 60 82 49 74 / 20 20 20 10 HYS 61 79 51 70 / 60 20 20 10 P28 66 91 57 78 / 40 20 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard
Hazardous weather outlook, May 18, 3:19 AM CDT, 18 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 319 AM CDT Fri May 18 2018 KSZ030-031-043>046-061>066-074>081-084>090-190830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 319 AM CDT Fri May 18 2018 /219 AM MDT Fri May 18 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe storms are possible late this afternoon and evening time frame along and east of dryline oriented north to south along the Highway 83 corridor. The main threat will be large hail up to baseball sized and damaging winds over 60 mph along with a couple of tornados being possible. West of the dryline, there will be significant fire weather with relative humidity values about 17-18 percent and strong south winds gusting up to 35 mph. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Severe weather threat will return Monday through Thursday with large hail over two inches and damaging winds over 60 mph possible during this time. Fire weather risk will be elevated Tuesday through Thursday west of a dryline for the western counties where relative humidity values will be around 20 percent and increased south winds up to 25-30 mph. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday No hazards. * Monday No hazards. * Tuesday - Fire weather: Elevated risk * Wednesday - Fire weather: Elevated risk * Thursday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 4PM along and east of line through the highway 83 corridor late this afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 18, 9:04 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
904 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TORNADO 9 NNW KENDALL 38.06N 101.59W
05/18/2018 HAMILTON KS LAW ENFORCEMENT
&&
JRJLocal storm report, May 18, 9:07 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
907 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TORNADO 2 E FRIEND 38.26N 100.88W
05/18/2018 FINNEY KS STORM CHASER
LANDSPOUT TORNADO.
&&
JDFLocal storm report, May 18, 9:09 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
909 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TORNADO 10 NE SYRACUSE 38.07N 101.62W
05/18/2018 HAMILTON KS LAW ENFORCEMENT
&&
JRJLocal storm report, May 18, 9:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
918 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 2 E WAKEENEY 39.02N 99.84W
05/18/2018 E1.00 INCH TREGO KS PUBLIC
&&
JRJLocal storm report, May 18, 9:20 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
920 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 1 E INGALLS 37.83N 100.43W
05/18/2018 E1.50 INCH GRAY KS BROADCAST MEDIA
&&
JDFLocal storm report, May 18, 9:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
926 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM TORNADO 13 NNE SYRACUSE 38.14N 101.62W
05/18/2018 HAMILTON KS EMERGENCY MNGR
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 59 min |
| May 18, 7:07 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Lane, Scott | 53 min |
| May 18, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 47 min |
| May 18, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 38 min |
| May 18, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 65 min |
| May 18, 7:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 60 min |
| May 18, 7:54 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness, Trego | 45 min |
| May 18, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 49 min |
| May 18, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Edwards, Kiowa, Pratt, Stafford | 60 min |
| May 18, 8:08 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 67 min |
| May 18, 8:09 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 51 min |
| May 18, 8:17 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 18 min |
| May 18, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 65 min |
| May 18, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 60 min |
| May 18, 8:32 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 58 min |
| May 18, 8:43 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 47 min |
| May 18, 8:46 PM CDT | Tornado Warning | DDC | Hamilton | 29 min |
| May 18, 8:48 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 40 min |
| May 18, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 55 min |
| May 18, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 52 min |
| May 18, 8:57 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt, Stafford | 48 min |
| May 18, 9:00 PM CDT | Tornado Warning | DDC | Hamilton, Kearny | 32 min |
| May 18, 9:23 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 21 min |
| May 18, 9:26 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 24 min |
| May 18, 9:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 28 min |
| May 18, 10:04 PM CDT | Special Weather Statement | DDC | Clark | 56 min |
| May 18, 10:24 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 66 min |
| May 19, 2:14 PM CDT | Special Weather Statement | DDC | Barber | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.